MAUDE Adverse Event Report: MEDTRONIC NAVIGATION, INC. (LOUISVILLE) INST 960-717 ADJ DRILL STOP, 3.2MM; NEUROLOGICAL STEREOTAXIC INSTRUMENT

MEDTRONIC NAVIGATION, INC. (LOUISVILLE) INST 960-717 ADJ DRILL STOP, 3.2MM; NEUROLOGICAL STEREOTAXIC INSTRUMENT
Catalog Number 960-717
Medical Device Problem Code Imprecision (1307)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Injury (2348)
Date of Event 03/09/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient information was not made available from the site.Device lot number is unavailable.Device manufacturing date is dependent on lot number, therefore, unavailable.On (b)(6) 2017 a medtronic representative, following-up at the site, reported that he inspected all three sets that included inst adj drill stop 3.2mm.All instruments were tested and found to be functioning properly, no issues were identified.It was deemed likely the drill stop used in this event was not properly locked in place, allowing the drill to go deeper than desired.The site sterile processing department (spd) head and technicians were all re-trained on the use of the 3.2mm inst adj drill stops and demonstrated they understood locking/unlocking of the device correctly.No parts will be returned to the manufacturer for analysis as there are no malfunctions.This event was determined to be use error.The site confirmed the patient in this event suffered no injury and was recovering "just fine", as expected.There are no further issues.
 
Event or Problem Description
A medtronic representative received a report on (b)(6) 2017, alleging that on (b)(6) 2017, while in a spine procedure, the site's universal drill guide (udg) drill stop was not functioning properly, and the drill went deeper than expected.No further details regarding this issue, or specifically when it occurred, were provided.The surgeon opted to continue and completed the procedure with the use of the navigation system.Delay in therapy was less than one hour.There was no impact on patient outcome.
 
Additional Manufacturer Narrative
Type of event, adverse event updated as the reported issue was found to be an adverse event due to the drill going deeper into patient than intended.

Brand Name
INST 960-717 ADJ DRILL STOP, 3.2MM
Common Device Name
NEUROLOGICAL STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
MEDTRONIC NAVIGATION, INC. (LOUISVILLE)
826 coal creek circle
louisville CO 80027
MDR Report Key6491850
Report Number1723170-2017-01034
Device Sequence Number816000
Product Code HAW
UDI-Device Identifier00673978090498
UDI-Public00673978090498
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K954276
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial,Followup
Report Date (Section B) 06/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number960-717
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/15/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/13/2017
Supplement Report FDA Received Date06/16/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;